DDS: 2000-2 Monitoring for Abnormal Involuntary Movements (Tardive Dyskinesia Screening)

DMR MEDICAL ADVISORY #2000-2

(Revised #86-3, # 92-1) Monitoring for Abnormal Involuntary Movements
(Tardive Dyskinesia) September 2000

PURPOSE:

This intent of this advisory is to establish a standardized statewide monitoring procedure to detect abnormal involuntary movements of individuals who take neuroleptic (antipsychotic) medication and to ensure early diagnosis and treatment of Tardive Dyskinesia (TD).

APPLICABILITY:

This medical advisory applies to all individuals who receive residential supports and services from the Department of Mental Retardation and for whom the department bears direct or oversight responsibility for medical care.

The department recognizes the special need to work with facilities that it does not fund or license to ensure the thorough understanding and implementation of medical advisories.

DEFINITIONS:

AIMS: The Abnormal Involuntary Movement Scale

Direct or Oversight Responsibility for medical care: The department bears direct or oversight responsibility for medical care for an individual who lives in a DMR operated or funded residence, who was placed by DMR in a long term care facility, or who receives residential support and services and does not independently manage his or her own medical regimen.

DISCUS: The Dyskinesia Identification System: Condensed User Scale

Neuroleptic (antipsychotic medication): Psychoactive drugs that may be prescribed for the management of psychotic disorders and are capable of causing profound motor effects that were thought to mimic neurologic disorders. Most neuroleptic medications are anti-psychotics (See attached list).

Prescribing Practitioner/Practitioner: A person licensed by the State of Connecticut and authorized by Connecticut statute to legally prescribe medications. (e.g., for this advisory - Nurse Practitioners, Physicians Assistants, Physicians)

Tardive Dyskinesia (TD): Tardive Dyskinesia (TD) is an abnormal movement disorder which may occur as an adverse reaction to the use of a neuroleptic medication. This syndrome is characterized by involuntary movements which may involve the tongue, face, mouth or jaw, trunk, or extremities. Examples of these abnormal movements include but are not limited to, protrusion of the tongue, puffing of the cheeks, puckering of the mouth, or chewing movements. The severity of the syndrome and the degree of impairment vary widely. It may be temporary or permanent and may be fatal. Symptoms may appear while the individual is taking the medication, but usually are not apparent until the medication is reduced or discontinued.

INTRODUCTION:

Early detection of Tardive Dyskinesia is critical. The department, therefore, recommends that individuals receive screening for abnormal movement disorders at intervals defined in the following sections, or more frequently as recommended by the prescribing practitioner. Screening should be done by the individual's prescribing practitioners as part of their routine assessments, preferably using the AIMS or DISCUS assessment tools, or minimally, by direct observations. As a result of the screening, the practitioner may subsequently diagnose TD. Additionally, because of the risks associated with the use of neuroleptic medications, IDTs including the prescribing practitioner shall determine the risk versus benefit for each individual taking such medication and shall consider the necessity for continuing the medication.

PROCEDURE:

  1. Prescribing practitioners shall assess individuals for abnormal movement disorders as follows:
    1. Any individual not currently taking a neuroleptic medication shall receive a baseline screening under the following circumstances:
      1. upon recommendation for treatment with neuroleptic medication, prior to the administration of the drug or
      2. upon admission to a DMR operated, funded, or licensed facility or program if the individual has a recent history (i.e. within the last 6 months) of previously taking neuroleptic medication, (e.g., campus facilities, CLAs, SL, CTH) but not including individuals receiving respite services).
    2. All individuals currently taking a neuroleptic medication shall be assessed at least once every six months or more frequently as necessary by symptom assessment or determined by the prescribing practitioner.
    3. Any individual currently taking a neuroleptic medication who is newly admitted to a DMR operated, funded, or licensed facility shall have an initial screening within one month of admission.
    4. Any individual whose neuroleptic medication is discontinued shall be screened after the discontinuation at the following intervals:
      1. one month
      2. three months, or
      3. whenever the prescribing practitioner determines and documents that the individual does not have TD

      NOTE: In rare instances withdrawal movement disorders can emerge after three months following the discontinuation of a neuroleptic. This is more apt to occur following the use of a long acting, injectable neuroleptic. If movements are observed after the three-month screening, the individual should be referred to the prescribing practitioner for assessment.

       

  2. All screenings and/or prescribing practitioner assessments, diagnoses and treatment plans shall be documented in the individual's medical record and entered into the department's mainframe computer system (CAMRIS, Client Data, Diagnosis screen)

  3. Individuals showing signs of TD should be considered for referral to an appropriate specialist (i.e., neurologist) by the prescribing practitioner for the purpose of evaluation, diagnosis, and treatment recommendations.

  4. When an individual is diagnosed with TD, the following shall occur:

    1. The prescribing practitioner shall notify the individual's case manager or nurse of the diagnosis and treatment recommendations.

    2. The case manager or nurse shall notify the individual's interdisciplinary team (IDT), family or guardian, advocate, and the DMR health service director or training school medical director.

    3. The IDT shall meet within 30 days of the notification and shall ensure that all appropriate recommendations are provided and documented in the individual's health file.

  5. If an individual is diagnosed with tardive dyskinesia (TD), the IDT including the prescribing practitioner, shall examine the risk versus benefit for this individual and consider the necessity for continuing the medication.
    1. When a decision is made to discontinue or reduce a neuroleptic medication, the IDT shall refer to DMR Medical Advisory #91-1, Neuroleptic Dose Reduction Protocol, for recommended guidelines.

    2. When a decision is made not to reduce or discontinue the neuroleptic medication, the IDT must ensure that documentation details the following:

      1. the risks versus benefits of continuing the neuroleptic medication and
      2. the consent for the medication clearly states that the individual will continue to take the medication even though TD has been diagnosed.

  6. The central office director of health & clinical services shall aggregate and analyze TD screening and diagnosis data annually as part of the psychotropic medication monitoring system.

Attachments:

  1. Neuroleptic (Antipsychotic) Medications List
  2. DMR Dyskinesia Identification System: DISCUS Rating Form (PDF, 12 KB)
  3. Abnormal Involuntary Movement Scale (AIMS) (PDF, 76 KB)
  4. AIMS Examination Procedure


Content Last Modified on 8/15/2007 10:55:50 AM